Illinois, 2016

Tornado and Hail in Illinois, April 27, 2016

April 27, 2016 · NWS LSX · 6 events in 5 counties and zones

A warm front was draped across northeast Missouri into south central Illinois. Storms developed along the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A warm front was draped across northeast Missouri into south central Illinois. Storms developed along the boundary. Some of the storms became severe with large hail, damaging winds and 4 tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 27, 2:59 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 27, 2:59 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
359 PM CDT WED APR 27 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 332 PM CDT Wed Apr 27 2016

The air mass has recovered in the wake of the morning storms. The
combination of increasing moisture and heating along with
overspreading steeper mid level lapse rates has produced SBCAPE
from 1500-2000+ j/kg south of the warm front. The warm front was
drapped from the surface low in southeast NE through northeast MO
and into south central IL. Satellite imagery shows a rather
extensive cu field and right now we sit and wait. A couple of
scenarios are possible from the current obs and CAMs. One is that
soley the broken line of storms in northeast KS/northwest MO will
continue to develop southward some and thing swing northeast
across portions of northern MO as the short wave trof located
across eastern KS rotates northeast this evening. Another scenario
is a combination of the aforementioned evolution, and additionally
scattered more discrete storms will form from central thru
northeast MO between 21-23z as large scale ascent associated with
the short wave overspreads the area. Primary zone will again be
the north of I-70 with more isolated development further south.
Threats are primarily large hail and some tornado potential across
northeast MO where surface winds are locally backed enhancing the
low level shear. Believe all of the activity should have exited
the area by 06-07z as the upper low/trof lifts northeast and the
surface cold front advances across the area.

Glass

.LONG TERM...  (Thursday through Next Wednesday)
Issued at 332 PM CDT Wed Apr 27 2016

Deep westerly flow in the wake of the front will result in good
drying and tranquil weather Thursday with weak high pressure
dominating Thursday night.

Things begin to get busy again Friday into the weekend, and especially
Friday night into Saturday night. There are model differences with
the position and speed of the upper low/trof and associated surface
system. At this time the GFS looks too far south and have more
closely followed the ECMWF and NAM.

The approach of the next deep upstream upper trof and retreating
high pressure will allow for an initial short wave to impact the
area as early as late Friday afternoon at which time low level
moisture return will begin to get underway. I have some low pops
from central into southeast MO. This scenario is most likely to
really get underway on Friday night with widespread showers and
thunderstorms in response to the southerly LLJ and large scale
ascent with the short wave. The thunderstorm threat will remain
high Saturday into Saturday night with the advancing upper trof
and attendant cold front moving across the region. A broad,
unstable and significantly sheared warm sector in advance of the
front would suggest severe weather potential as well.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1235 PM CDT Wed Apr 27 2016

North-south oriented isolated-scattered showers and weak
thunderstorms is expected to move east of KUIN and metro terminals
by 1900 UTC. Another round of at least scattered thunderstorms is
expected to develop by late afternoon. Development may be east of
KCOU but is expected to be west of the metro terminals as well as
KUIN. Atmosphere should destabilize enough to cause some storms to
be strong/severe with large hail and damaging winds possible with
stronger thunderstorms in addition to heavy rain/IFR visbys. By
mid- late evening...thunderstorms are expected to move off to the
east of the terminals with VFR conditions expected into Thursday
afternoon. Only exception could be at KUIN as some high-end MVFR
ceilings are possible by mid morning on Thursday. Winds will
initially be southeast early this afternoon before turning out of
the west/southwest behind the frontal passage later on tonight.

Specifics for KSTL:

Isolated-scattered showers/weak storms expected to quickly move
to the east of the terminal early this afternoon. Partially
clearing sky to the west will advect in within the next 1-2 hours
and help destabilize the atmosphere. Scattered thunderstorms are
expected to develop to the west of the terminal by mid afternoon
with storms possibly affecting the terminal between late afternoon
and early evening. Stronger thunderstorms will be capable of
producing large hail and damaging winds as well as heavy rain/IFR
visbys. Threat of storms should exit by mid-late evening...with
VFR conditions in its wake. Winds will turn from the southeast
early this afternoon to the west/southwest behind a frontal
boundary late tonight/early Thursday morning.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 27, 3:28 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
428 PM CDT WED APR 27 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
428 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE REGION
THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE CAPABLE OF
PRODUCING ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

GLASS

In the hours before

Local storm report, Apr 27, 12:09 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
109 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     2 SW HOYLETON           38.42N  89.30W
04/26/2016                   WASHINGTON         IL   TRAINED SPOTTER

            GRAIN BIN MOVED OFF OF ITS FOUNDATION. TIME ESTIMATED
            FROM RADAR.

&&

GOSSELIN
Local storm report, Apr 27, 12:31 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
131 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     VENEDY                  38.40N  89.65W
04/26/2016                   WASHINGTON         IL   LAW ENFORCEMENT

            POWER LINES DOWN ACROSS THE SOUTHERN PORTION OF VENEDY.
            TIME ESTIMATED FROM RADAR.

&&

GOSSELIN

The radar

The Lincoln radar (KILX), 97 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Montgomery

When
April 27, 5:23 PM CST to 5:35 PM CST
Where
Montgomery County, 1.9 mi WSW of Raymond to 1.68 mi SSE of Harvel
Rating
EF0
Path length
4.94 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.305, -89.600

Intermittent brief touchdowns recorded by storm chasers in open fields to the west, south and southeast of Raymond. No damage was observed. The tornado has been rated EF0 with a path length of 4.94 miles and a max path width of 25 yards.

Thunderstorm Wind, Adams

When
April 27, 8:35 PM CST
Where
Adams County, 1.44 mi SW of Mendon to 1.32 mi SW of Mendon
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.066, -91.301

Thunderstorm winds destroyed a couple of smaller sheds on a farm.

Hail, Calhoun

When
April 27, 8:40 PM CST
Where
Calhoun County, 1.63 mi WSW of Golden Eagle
Measured
1 in hail
Reported by
Public
Coordinates
38.893, -90.579

Hail, Jersey

When
April 27, 9:11 PM CST
Where
Jersey County, 2.89 mi SE of Beltrees
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.936, -90.299

Hail, Adams

When
April 27, 9:25 PM CST
Where
Adams County, 0.43 mi ESE of Payson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.817, -91.243

Hail, Madison

When
April 27, 9:29 PM CST
Where
Madison County, 1.78 mi NNW of Godfrey
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
38.974, -90.193

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyThe tornado archive for Illinois, 2016Warnings in Illinois, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640452, 640498, 640499, 640500, 640501, 640502.